Alert archive / Kansas / Wind Advisories in 2022
Wind Advisory 14, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 2, 2022, 3:45 AM CDT for 4 counties in Kansas. It took effect at Nov 2, 2022, 12:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 2, 2022, 3:45 AM CDT (08:45 UTC)
- In effect from
- Nov 2, 2022, 12:00 PM CDT
- Expired
- Nov 2, 2022, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2608 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746 WWUS73 KTOP 020845 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 345 AM CDT Wed Nov 2 2022 KSZ020-021-034-035-022100- /O.NEW.KTOP.WI.Y.0014.221102T1700Z-221102T2300Z/ Cloud-Clay-Ottawa-Dickinson- Including the cities of Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 345 AM CDT Wed Nov 2 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 40 mph expected. * WHERE...Cloud, Clay, Ottawa and Dickinson Counties. * WHEN...From noon today to 6 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving on east to west oriented roads like Interstate 70, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Wolters
2 follow-up statements
733 WWUS73 KTOP 021609 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1109 AM CDT Wed Nov 2 2022 KSZ020-021-034-035-022300- /O.CON.KTOP.WI.Y.0014.221102T1700Z-221102T2300Z/ Cloud-Clay-Ottawa-Dickinson- Including the cities of Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 1109 AM CDT Wed Nov 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...South winds sustained at 25 to 30 mph with gusts around 40 mph. * WHERE...Cloud, Clay, Ottawa and Dickinson Counties. * WHEN...From noon today to 6 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving on east to west oriented roads like Interstate 70 and Highway 24, especially if operating a high profile vehicle. Secure outdoor objects. && $$
544 WWUS73 KTOP 022255 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 555 PM CDT Wed Nov 2 2022 KSZ020-021-034-035-030000- /O.EXP.KTOP.WI.Y.0014.000000T0000Z-221102T2300Z/ Cloud-Clay-Ottawa-Dickinson- Including the cities of Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 555 PM CDT Wed Nov 2 2022 ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING... A few wind gusts could still reach around 40 mph for another hour or so, but an overall weakening trend in wind speeds is expected to continue into sunset. Thus, the advisory will be allowed to expire. Drivers should continue to use caution when driving, especially on east to west oriented roads this evening. $$ Drake
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 2, 3:42 AM CDT, 3 minutes earlier.
Area forecast discussion, Nov 2, 3:42 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 342 AM CDT Wed Nov 2 2022 .DISCUSSION... Issued at 342 AM CDT Wed Nov 2 2022 Models appear to have converged on a similar solutions for an opened and progressive shortwave passing through the central plains Friday. The NBM also shows relatively small spreads suggesting better confidence. The main changes to the forecast have been to lower POPs on Saturday and bring in some cooler temps Saturday morning. 08Z water vapor imagery showed an upper low lifting through the middle MS river valley while a longwave trough moved inland along the west coast. Surface obs showed a lee trough from the central high plains north along the Rockies and higher dewpoint temps are slowly moving north through the souther plains. Winds and humidity will be the main concerns for today and for the most part Thursday. Models are in general agreement that the deeper moisture advection holds off until late tonight and Thursday morning. Meanwhile the dynamics with the upper trough look to impact the forecast area late in the night Thursday. So with a strengthening pressure gradient today south winds are forecast to become gusty. Parts of north central KS have the potential to hit wind advisory criteria where the pressure gradient is strongest. So will issue a wind advisory for a few counties out west. Along with the winds is expected to be good mixing of the boundary layer. This is expected to cause dewpoints to mix out with RH values around 30 percent across north central KS leading to very high fire danger. At this time I am on the lower end of guidance for dewpoints and still do not meet red flag criteria. So confidence in extreme fire danger is to low to consider a red flag warning at this time, but the day shift will need to monitor trends. Models show a similar airmass in place so think highs should top out near 80 once again. A little more high clouds may keep highs a little cooler than yesterday. Shifting focus to the storm system for Thursday night and Friday, convective initiation may hold off until late in the night when the better dynamics lift out into the plains. Before this forecast soundings keep an inversion over the boundary layer during the afternoon and early evening. Forecast soundings do support the potential for surface based storms just ahead of the front thanks to good mixing of the boundary layer without much cooling. Instability looks to be modest ahead of the front even with dewpoints near 60. But the wind fields are more than adequate for organized storms. NAM forecast soundings show an effective straight line hodograph with some curvature in the lowest km. However forecast motion for the right mover is nearly parallel or slightly off to the east of the frontal boundary as it moves into north central KS. Storm motion to the northeast at nearly 60KT along the boundary may make it difficult for storms to remain discrete. If there can be a discrete storm, supercells are likely with a wind and hail threat. The tornado risk, while not great, is not zero either. The highest POPs are during the day Friday. This is when the dynamics, front and moisture all come together over the forecast area. With the overall progressive nature of the trough and precip likely ending Saturday morning, storm total rain amounts have decreased with east central and northeast KS generally looking at 1 to 2 inches of rain. So in general the flooding risk appears to have diminished. If repeated rounds of convective rain were to impact a location, there may be some flooding concern, but this should be pretty isolated. There may be a few wet snowflakes over north central KS Saturday morning. I don't expect accumulating snow given the warm antecedent conditions and the GFS shoves dry air into the area as the trough axis passes east bringing an end to precip before temps drop into the 30s. Temps Friday may remain steady or slowly fall depending on your location relative to the front. Clouds and rain are likely to inhibit a diurnal warm up in the afternoon Friday. Models lift the upper trough out of the area by midday Saturday. This should bring an end to the precipitation chances. Models show another upper low digging south along the west coast through early next week. This should amplify the synoptic pattern and provide a return to mild and dry condition early next week. The NBM shows quite a bit more spread among the various model outputs next week and keeps temps closer to the climatological norms. But the 00Z deterministic guidance suggests we should be back into the 70s and pushing 80 by next Tuesday. Will stick with the blend for now and see how models trend in the coming days. && .AVIATION...(For the 06Z TAFS through 06Z Thursday) Issued at 1201 PM CDT Wed Nov 2 2022 Strong moisture advection looks to hold off until Thursday. So low levels should remain relatively dry leading to VFR conditions persisting. There may be some low potential for low level wind shear. But forecast soundings never completely decouple the boundary layer so think chances are to low to include in the forecast at this time. A strengthening pressure gradient should keep southerly winds gusting well into Wednesday night. && .FIRE WEATHER... Issued at 342 AM CDT Wed Nov 2 2022 Strong south winds and deep mixing across north central KS is forecast to bring RH values to around 30 percent this afternoon for north central KS, or areas along and west of a line from Council Grove to Baileyville. With fuels cured, these conditions are forecast to create very high rangeland fire danger this afternoon. Considered a red flag warning, but my RH forecast is on the low end of available guidance. With RH values holding near 30 percent, confidence in extreme fire danger is marginal. The day shift will need to monitor dewpoints to make sure RH doesn't drop any further than forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 6 PM CDT this evening for KSZ020-021-034-035. && DISCUSSION...Wolters AVIATION...Wolters FIRE WEATHER...Wolters
Hazardous weather outlook, Nov 1, 2:35 PM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 235 PM CDT Tue Nov 1 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-021945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 235 PM CDT Tue Nov 1 2022 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Fire danger will be locally very high across portions of central Kansas this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe storms will be possible Thursday night, mainly across central and north-central Kansas. Damaging winds will be the main hazard. Widespread rain is likely across the entire area Friday and Friday night. This should mainly be a help in reducing the drought, but minor flooding issues are possible in areas of locally higher rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.